Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 81, NWS Cheyenne, WY

July 1, 2003Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2003, 5:16 PM MDT for Cheyenne County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 5:16 PM MDT (23:16 UTC)
Expired
Jul 1, 2003, 6:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS55 KCYS 012316
SVRCYS
NEC033-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
515 PM MDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 600 PM MDT

* AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS IN EXCESS OF 60 MPH 16 MILES SOUTHWEST OF LODGEPOLE...OR
  ABOUT 7 MILES SOUTHEAST OF SIDNEY...MOVING EAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4113 10289 4095 10287 4100 10103 4122 10105

$$

RGB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:47 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 12:47 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 PM MDT TUE JUL 1 2003

SHORT TERM...SOUTHWEST FLOW ALOFT TONIGHT WILL VEER SOMEWHAT TO WEST
SOUTHWEST WED AS A STRONG SHORTWAVE MOVING ACROSS SOUTHERN CANADA
FLATTENS OUT THE TOP PORTION OF THE BROAD RIDGE CURRENTLY SPRAWLED
OVER THE CENTRAL AND WESTERN PORTION OF THE U.S. A WEAKER SHORTWAVE
WILL PUSH ACROSS THE CYS FORECAST AREA THIS EVENING...AND BASED ON A
SIMILAR SCENARIO YESTERDAY THAT PRODUCED A FEW STORMS...CANNOT RULE
OUT A FEW EVENING THUNDERSTORMS THIS EVENING FROM THE LARAMIE RANGE
EASTWARD. TEMPERATURES TONIGHT WILL COOL ONLY INTO THE 50S TO LOWER
60S IN LOWER ELEVATIONS...WITH UPPER 40S POSSIBLE IN THE NORMALLY
COLDER LARAMIE VALLEY. WEST WINDS WILL OCCUR WED BEHIND TONIGHT/S
SHORTWAVE...WITH ADIABATIC WARMING AND DRYING PRODUCING TEMPS
RANGING FROM THE MID 80S TO MID 90S WED OUTSIDE THE MOUNTAINS. WED
SHOULD REMAIN DRY WITH VERY LOW DEWPOINTS AND LACK OF LIFTING
DYNAMICS.

LONG TERM...VERY WARM AND GENERALLY DRY WEATHER WILL BE OVER THE CWA
FOR THE WED NIGHT THROUGH NEXT TUE TIME PERIOD. A RIDGE OF HIGH
PRESSURE ALOFT OVER THE ROCKIES WILL BE FLATTENED SLIGHTLY THU
THROUGH SUNDAY AS SEVERAL SIGNIFICANT SHORTWAVE TROUGHS MOVE FROM
WEST TO EAST FROM NORTHERN ALBERTA TO NORTHERN MANITOBA. MOST OF THE
ENERGY MOVES TO THE NORTH OF THE CWA DURING THAT TIME. AT LEAST
EARLY IN THIS PERIOD THE VERY DRY AIR UPSTREAM OF THE CWA WILL MOVE
OVER THE CENTRAL ROCKIES. HOWEVER...THE SHORTWAVE TROUGHS HELP PUSH
COLD FRONTS AND A PERIOD OF COLD AIR ADVECTION THROUGH THE CWA THU
NIGHT AND AGAIN SUN NIGHT. THE BOUNDARIES THEN LIFT EASTWARD THE
FOLLOWING DAY WITH TEMPERATURES RETURING TO THE CURRENT VERY WARM
LEVELS BY SATURDAY AND TUE. THE COLD FRONTS WILL ALSO PROVIDE SOME
SURFACE FORCING FOR AREAS TO THE EAST OF THE LARAMIE RANGE. THE
BOUNDARY WILL KEEP LATE DAY LOW POPS GOING FOR FRI AFTERNOON AND
EVENING THROUGH TUE AFTERNOON AND EVENING IN THE GRIDS BUT MAY LEAVE
OUT OF THE WORDED FORECAST. THE LATEST GFS NOW DEVELOPS SOUTHWEST
FLOW ALOFT OVER THE CWA WITH EVEN LESS ENERGY INTO THE CENTRAL
ROCKIES THAN ITS PREVIOUS RUNS. THE SYNOPTIC PATTERN ON THE GFS IS
SIMILAR TO THAT OF THE UKMET AND ECMWF FOR THE WEEKEND AND EARLY
NEXT WEEK. THE GFS ALSO CONTINUES TO BE MORE MOIST THAN THE ETA WITH
PRECIPITABLE WATER VALUES IN THE EAST PART OF THE CWA ABOUT A
QUARTER OF AN INCH HIGHER. THE GFS HAS MORE LIGHT QPF OVER THE EAST
PART OF THE CWA FOR THU THROUGH THE WEEKEND. LOOKING AT THE 12Z
PRECIPITABLE WATER VALUES...BELIEVE SOMEWHERE IN BETWEEN WILL BE
CLOSE. OTHER THAN THE DAYS AFTER THE FRONTAL PASSAGE...700 MB
TEMPERATURES CLIMB TO ABOVE 14C AND SO SURFACE READINGS WILL LIKELY
GO ABOVE GUIDANCE NUMBERS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND
Hazardous weather outlook, Jul 1, 10:32 AM MDT, 6 hours 44 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED LATE DAY STORMS WILL BE POSSIBLE TODAY...BUT THEY ARE
EXPECTED TO BE RATHER WEAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

GENERALLY DRY WEATHER AND SUMMERLIKE TEMPERATURES WILL PREVAIL
THROUGH THE HOLIDAY WEEKEND.  A FEW LATE DAY THUNDERSTORMS CANNOT BE
RULED OUT HOWEVER...ESPECIALLY FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.